Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

September 15, 2021Allegany County, New York

NWS Buffalo, NY issued this special weather statement at Sep 15, 2021, 1:30 PM EDT for Allegany County, New York. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2021, 1:30 PM EDT (17:30 UTC)
Expired
Sep 15, 2021, 2:00 PM EDT
In force
30 min
Issued by
NWS Buffalo, NY
Hail
0.50 in
Wind
40

County Allegany County, NY

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

072 
WWUS81 KBUF 151730
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
130 PM EDT Wed Sep 15 2021
 
NYZ021-151800-
Allegany NY-
130 PM EDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of central Allegany
County through 200 PM EDT...

At 129 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Belfast, or 9 miles north of Wellsville, moving
east at 50 mph.

HAZARD...Winds in excess of 40 mph, half inch hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible. Heavy rains could cause localized flooding.

Locations impacted include...
Alfred, Belfast, Friendship, Scio, Belmont, Angelica, Almond, West
Almond and Birdsall.

This includes Interstate 86 between exits 29 and 33.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4213 7816 4235 7815 4243 7773 4240 7773
      4219 7774 4218 7775
TIME...MOT...LOC 1729Z 256DEG 41KT 4225 7802 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

JJR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Sep 15, 11:42 AM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 15, 11:42 AM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1142 AM EDT Wed Sep 15 2021

.SYNOPSIS...
The slow passage of a cold front through the day will produce
showers and isolated thunderstorms, especially from the Genesee
Valley to the Finger Lakes and North Country. Some locally
dense fog could occur tonight, then high pressure will bring a
return to drier weather for Thursday and Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
The surface cold front continuing to slowly push across the area
late this morning and is near a Watertown to Jamestown line.
Widespread showers occurring along and ahead of the front. Only
lightning of note occurring well south and east of our area.
Window for thunderstorms growing smaller with morning overcast
holding down instability. This will likely remain the case for
the most part as the cold front eventually slides into eastern
New York by mid afternoon. Still could have some embedded
thunder across the Finger Lakes and North Country, but severe
risk appears to be lowering.

For tonight, rain showers end quickly Finger Lakes to North Country
while high pressure builds in. Some lingering mid to high clouds in
wake of the front, but once these clear out temps will drop into the
50s most spots which could result in locally dense fog.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
Expect a period of dry weather Thursday through the majority of
Friday as high pressure overhead of the eastern Great Lakes Thursday
morning pushes north of New England throughout the day on Thursday.
Then Friday, the center of the high will advance east across the
Canadian maritimes, however the ridge axis will extend westward
across the region maintaining the fairly dry weather. The one
exception to this is the passing tropical cyclone along the Atlantic
coastline. As the cyclone rides the coastline, a plume of warm
tropical moisture will advect into the region. The additional
moisture along with the instability produced by daytime heating may
support a few showers Friday afternoon.

Then, a mid-level trough will cross to the north of the area
Saturday supporting a weak surface cold front to sweep across the
region. Even though the best forcing will lie to the north of the
area, a few showers and thunderstorms will be possible with the
frontal passage Saturday afternoon.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
Ridging aloft Sunday through Tuesday will support a large area of
surface high pressure to reside over the region. This will allow for
mainly dry weather for the end of the weekend and start of the new
work week.

Due to the ridging, southerly flow will advect warmer air across the
region, causing above normal temperatures. Expect highs in the 80s
with lows in the 60s.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
Showers still impacting most of the TAF sites late this morning.
Threat of thunder looks quite low, but not zero and only at KART
and KJHW through about 18z, with these areas still need to have
the cold front move through.

IFR to MVFR CIGS have developed over the area this morning. Expect
these lower conditions to improve gradually as the cold front
crosses our region this afternoon.

Outlook...

Tonight...VFR in the evening. Some fog developing overnight with
localized IFR.
Thursday through Sunday...Mainly VFR.

&&

.MARINE...
Cold front working across the lower Great Lakes early today.
Synoptic wind speeds will gradually weaken to 10 to 15 knots out
of the north-northwest by this afternoon. Wind speeds lower
further tonight.

A broad upper level ridge will build over the area Thursday bringing
a period northeast winds less than 15 knots with light southeast
winds developing by Thursday night.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JLA/TMA
NEAR TERM...JLA/TMA
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...JLA/TMA
MARINE...TMA
Hazardous weather outlook, Sep 15, 5:21 AM EDT, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
521 AM EDT Wed Sep 15 2021

NYZ001>003-010>012-019-085-160930-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua-
Southern Erie-
521 AM EDT Wed Sep 15 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-013-014-020-021-160930-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-Ontario-
Cattaraugus-Allegany-
521 AM EDT Wed Sep 15 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms, mainly from late
this morning through mid afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-160930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
521 AM EDT Wed Sep 15 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

In the hours before

Special weather statement, Sep 15, 12:41 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1241 PM EDT Wed Sep 15 2021

NYZ021-151715-
Allegany NY-
1241 PM EDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of east central
Allegany County through 115 PM EDT...

At 1240 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alfred, or 11 miles north of Wellsville, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph, half inch hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rains could cause localized flooding.

Locations impacted include...
Alfred, Andover, Angelica, Almond and West Almond.

This includes Interstate 86 between exits 31 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4219 7802 4237 7801 4238 7773 4219 7774
      4216 7775
TIME...MOT...LOC 1640Z 272DEG 23KT 4228 7789

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JJR
Special weather statement, Sep 15, 1:30 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
130 PM EDT Wed Sep 15 2021

NYZ021-151800-
Allegany NY-
130 PM EDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of central Allegany
County through 200 PM EDT...

At 129 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Belfast, or 9 miles north of Wellsville, moving
east at 50 mph.

HAZARD...Winds in excess of 40 mph, half inch hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rains could cause localized flooding.

Locations impacted include...
Alfred, Belfast, Friendship, Scio, Belmont, Angelica, Almond, West
Almond and Birdsall.

This includes Interstate 86 between exits 29 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4213 7816 4235 7815 4243 7773 4240 7773
      4219 7774 4218 7775
TIME...MOT...LOC 1729Z 256DEG 41KT 4225 7802

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JJR

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 11:54 PM EDTSpecial Marine WarningBUF2 hr
Sep 14, 11:59 PM EDTSpecial Marine WarningBUF2 hr
Sep 15, 12:58 AM EDTSpecial Weather StatementBUFNiagara47 min
Sep 15, 1:36 AM EDTSpecial Marine WarningBUF84 min
Sep 15, 2:01 AM EDTSpecial Marine WarningBUF29 min
Sep 15, 2:28 AM EDTSpecial Marine WarningBUF92 min
Sep 15, 2:53 AM EDTSpecial Weather StatementBUFJefferson37 min
Sep 15, 12:41 PM EDTSpecial Weather StatementBUFAllegany34 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.